Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Oct 23, 2017, 3:05 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2017, 3:05 PM EDT (19:05 UTC)
- Expired
- Oct 23, 2017, 3:29 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 23, 2:00 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
977
WUUS52 KCHS 231905
SVRCHS
SCC015-035-231945-
/O.NEW.KCHS.SV.W.0101.171023T1905Z-171023T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
305 PM EDT MON OCT 23 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Berkeley County in southeastern South Carolina...
Dorchester County in southeastern South Carolina...
* Until 345 PM EDT
* At 305 PM EDT, a severe thunderstorm was located 8 miles northeast
of Givhans Ferry State Park, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Ridgeville, Eadytown, Eastern Lake Marion, Cross and Northern Lake
Moultrie.
This warning includes I-26 between mile markers 184 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Increased rotation has been detected and a tornado warning may be
needed. Remain alert for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado, take
shelter in a closet, bathroom or small, central room in a sturdy
structure.
&&
LAT...LON 3338 7999 3306 8029 3310 8039 3328 8035
3327 8032 3327 8030 3330 8025 3335 8024
3338 8024 3339 8022 3345 8022
TIME...MOT...LOC 1905Z 197DEG 31KT 3314 8032
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
840
WWUS52 KCHS 231919
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
319 PM EDT MON OCT 23 2017
SCC035-231929-
/O.CAN.KCHS.SV.W.0101.000000T0000Z-171023T1945Z/
Dorchester SC-
319 PM EDT MON OCT 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
LAT...LON 3341 8011 3316 8024 3321 8033 3327 8033
3327 8030 3330 8025 3335 8024 3338 8024
3339 8022 3345 8022
TIME...MOT...LOC 1919Z 197DEG 31KT 3326 8028
$$
SCC015-231945-
/O.CON.KCHS.SV.W.0101.000000T0000Z-171023T1945Z/
Berkeley SC-
319 PM EDT MON OCT 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR BERKELEY COUNTY...
At 319 PM EDT, a severe thunderstorm was located 15 miles east of
Indian Field, moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Eastern Lake Marion and Eadytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Increased rotation has been detected and a Tornado Warning may be
needed. Remain alett for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado take shelter
in a closet, bathroom or small central room in a strudy structure.
&&
LAT...LON 3341 8011 3316 8024 3321 8033 3327 8033
3327 8030 3330 8025 3335 8024 3338 8024
3339 8022 3345 8022
TIME...MOT...LOC 1919Z 197DEG 31KT 3326 8028
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$053
WWUS52 KCHS 231929
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
329 PM EDT MON OCT 23 2017
SCC015-231938-
/O.CAN.KCHS.SV.W.0101.000000T0000Z-171023T1945Z/
Berkeley SC-
329 PM EDT MON OCT 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
LAT...LON 3341 8011 3316 8024 3321 8033 3327 8033
3327 8030 3330 8025 3335 8024 3338 8024
3339 8022 3345 8022
TIME...MOT...LOC 1927Z 197DEG 31KT 3334 8025
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:38 PM EDT, 27 minutes earlier.
Area forecast discussion, Oct 23, 2:38 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
238 PM EDT Mon Oct 23 2017
.SYNOPSIS...
A cold front will push offshore tonight and be followed by a
stronger cold front late Tuesday and Tuesday night. High
pressure will then prevail into late week before another cold
front possibly affects the area this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Latest water vapor imagery indicated a mid-lvl low
tracking over the Tennessee Valley early this afternoon with dry mid-
lvl air punching eastward along the southern periphery over a cold
front shifting through Central Georgia. Ahead of this front, strong
isentropic lift and deep moisture characterized by PWATs near 2.0
inches within a south-southeast flow will maintain widespread clouds
over the Southeast and the potential for scattered showers along
with a few thunderstorms within a marginally unstable environment
into early afternoon.
As we head into mid to late afternoon hours, the main issue will
focus on the possibility of severe weather across parts of the
region. Latest mesoanalysis and guidance suggests a mid/upper lvl
trough to our west/northwest will take on a slightly negative tilt
as a h25 jet max rounds it's southern periphery. This feature along
with dry mid-lvl air intruding over an approaching cold front will
play a significant role in regards to severe weather potential late
afternoon/early evening. Ahead of the front, convective activity is
expected to be less vigorous under widespread cloud cover and
weaker mid-lvl lapse rates. However, temps approaching the upper 70s
within a gusty south/southeast sfc wind will drive moisture and
higher instability onshore with SBCAPE near 1500 J/kg over most areas
this afternoon. This could support a few stronger thunderstorms early
this afternoon, but the main threat should occur as shear increases
later this afternoon. Shear will become more than favorable for
organized convection as the cold front shifts over the area late
afternoon/evening, with 0-6 km bulk shear of 40-50 kt and 850-500mb
cross over winds suggesting increasing levels of shear/helicity
over the region as a southwest flow spreads over a south/southeast
sfc wind. Based on the latest radar trends, the potential for severe
weather will be largely dependent on the amount of instability remaining
during the arrival of the cold front, which in this case should remain
somewhat favorable while dry air punches over the front as it encounters
greater levels of sfc instability closer to the Southeast Coast. However,
the main caveat to this scenario is a fairly wide swath of rain/showers
ongoing ahead of the front, which could stabilize conditions enough
to limit the overall severe weather potential. For these reasons,
isolated severe weather will remain possible later this afternoon
and evening with damaging wind gusts and/or isolated tornadoes being
the primary concern. The greatest potential for severe weather should
occur over northern areas in Southeast South Carolina where the
combination of shear/instability are greatest during fropa.
Tonight: Near term guidance indicates that the cold front will
gradually slow as it pushes east of the SC/GA coast tonight. However,
H85 CAA will begin tonight, but may only cool H85 temps by a few
degrees before sunrise. Drier air should easily spread across
SE GA and SC tonight, resulting in the sky cover to gradually
decrease through the night. Using a blend of temperature
guidance, I will forecast low temperatures to range from the mid
50s across inland GA to the mid 60s over the beaches.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
This period starts off with improving conditions behind an initial
cold front which will already be offshore. A stronger cold front
will then move through later Tuesday and Tuesday night bringing much
cooler temperatures with it through Thursday. Temperatures Tuesday
should get above normal given the downslope westerly winds which
will offset low-level cold advection to some extent. On Wednesday
temperatures will likely struggle to reach 70 degrees given the
strong cold advection, with the lowest temperatures likely to be
Thursday morning when many inland locales could reach the lower 40s,
possibly closer to 40 in some of the normally colder rural areas.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
After another unseasonably cool start on Friday, temperatures will
moderate back closer to normal Friday afternoon into the mid 70s as
high pressure centered to the north moves offshore. A coastal trough
could develop Friday night and bring some light showers to the area.
Some uncertainty exists however beyond that time as the models
differ with respect to another cold front approaching from the west
and low pressure to the south and east. For now we stayed pretty
close to the WPC's guidance which has a cold frontal passage
Saturday night into Sunday. Temperatures will likely be near normal
through Saturday before falling below normal early next week,
possibly well below normal by Monday when some 30s are possible.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Gusty south winds peaking around 20 kt will be possible at both
terminals through this evening ahead of an approaching cold
front. Tempo MVFR flight restrictions from 18-22z at CHS and
19-23z SAV have been included due to showers/thunderstorms
impacting the terminals. There is a low chance of IFR vsbys
during heavier rainfall, but confidence is too low to include in
the tafs at this time. MVFR cigs will likely prevail for at
least a few hours early tonight at both terminals before
conditions improve to VFR between 04z-09z. VFR conditions will
then prevail late Tuesday morning into Tuesday afternoon at both
terminals.
Extended Aviation Outlook: No significant concerns Tue-Sat.
&&
.MARINE...
This Afternoon and Tonight: Southeast winds will gradually
become south by mid day ahead of a cold front approaching from
the west. The pressure gradient will tighten ahead of the front,
suggesting a slight uptick in winds/seas through this evening.
In general, southeast/south winds will gust near 20-25 kt,
highest in nearshore South Carolina waters and offshore Georgia
waters. Seas will also range between 4-6 ft, highest in
nearshore South Carolina waters and offshore Georgia waters. For
these reasons, Small Craft Advisories will continue for
nearshore South Carolina waters and offshore Georgia waters this
afternoon through much of tonight.
A band of prefrontal showers could produce gusty winds over
parts of the waters into at least mid afternoon hours. Then, a
band of showers/thunderstorms will approach the marine zones
this evening, slowly tracking east through the rest of the
night. The environment could support strong wind gusts and/or
isolated waterspouts, especially along/near the cold front. The
passage of the sfc cold front will result in winds becoming
west-northwest late.
Tuesday through Saturday: Conditions will be poor as a cold front
moves through late Tuesday/Tuesday night, mainly beyond 20 nm where
an Advisory will be possible. Winds/seas will remain elevated
through Wednesday night given the cold air advection but should
remain below Advisory levels. Much improved conditions will return
by Thursday as high pressure builds back in and persists through
Friday. Another cold front could approach the waters Saturday but
much uncertainty remains with the forecast this weekend.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ352.
Small Craft Advisory until 11 AM EDT Tuesday for AMZ350-374.
&&
NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...DPB/RJB
MARINE...DPB/RJBHazardous weather outlook, Oct 23, 2:08 PM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 208 PM EDT Mon Oct 23 2017 AMZ350-352-354-374-GAZ099>101-114>116-118-137-138-140-SCZ047-241815- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan- Inland Chatham-Long-Inland Liberty-Inland McIntosh-Inland Jasper- 208 PM EDT Mon Oct 23 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Severe Thunderstorms: Showers and thunderstorms could impact the region this afternoon into late tonight as a cold front pushes across the region. An isolated severe thunderstorm with damaging winds or even a tornado or waterspout will be possible, mainly from mid- afternoon through early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-GAZ087-088-SCZ040-042>045-052-241815- Charleston Harbor-Jenkins-Screven-Allendale-Hampton-Inland Colleton- Dorchester-Inland Berkeley-Tidal Berkeley- 208 PM EDT Mon Oct 23 2017 ...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-051-241815- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Jasper- 208 PM EDT Mon Oct 23 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Severe Thunderstorms: Showers and thunderstorms could impact the region this afternoon into late tonight as a cold front pushes across the region. An isolated severe thunderstorm with damaging winds or even a tornado will be possible, mainly from mid-afternoon through early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-241815- Coastal Colleton-Charleston- 208 PM EDT Mon Oct 23 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Oct 23, 2:29 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM MARINE TSTM WIND 5 ESE FRIPP ISLAND 32.28N 80.41W
10/23/2017 M40 MPH AMZ352 SC BUOY
FRIPP NEARSHORE BUOY MEASURED 35 KNOT WIND GUST.
&&
EVENT NUMBER CHS1700775
TIMTELocal storm report, Oct 23, 2:32 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM MARINE TSTM WIND 6 E PARRIS ISLAND 32.34N 80.59W
10/23/2017 M39 MPH BEAUFORT SC MESONET
MESONET SITE MEASURED 34 KNOT WIND GUST.
&&
EVENT NUMBER CHS1700776
TIMTESpecial weather statement, Oct 23, 2:44 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
244 PM EDT MON OCT 23 2017
SCZ043-044-231915-
Inland Colleton-Dorchester-
244 PM EDT MON OCT 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 244 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Givhans Ferry State Park, moving north at 35
mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Givhans Ferry State Park, Dorchester, Ridgeville and Givhans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3296 8034 3300 8046 3315 8043 3309 8024
TIME...MOT...LOC 1844Z 198DEG 32KT 3303 8039Special weather statement, Oct 23, 2:57 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
257 PM EDT MON OCT 23 2017
SCZ044-045-231930-
Inland Berkeley-Dorchester-
257 PM EDT MON OCT 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
At 257 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ridgeville, or near Givhans Ferry State
Park, moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Ridgeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3321 8012 3305 8032 3308 8038 3327 8032
3327 8029
TIME...MOT...LOC 1857Z 212DEG 24KT 3308 8034The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:26 PM EDT | Special Marine Warning | CHS | 64 min | |
| Oct 23, 2:44 PM EDT | Special Weather Statement | CHS | Dorchester | 31 min |
| Oct 23, 2:57 PM EDT | Special Weather Statement | CHS | Dorchester | 33 min |
| Oct 23, 3:09 PM EDT | Special Weather Statement | CHS | Allendale | 36 min |
| Oct 23, 5:32 PM EDT | Special Weather Statement | CHS | Allendale | 28 min |
| Oct 23, 5:56 PM EDT | Special Weather Statement | CHS | Hampton | 34 min |
| Oct 23, 6:40 PM EDT | Special Weather Statement | CHS | Jasper | 35 min |
| Oct 23, 6:50 PM EDT | Special Marine Warning | CHS | 55 min | |
| Oct 23, 7:45 PM EDT | Special Marine Warning | CHS | 60 min | |
| Oct 23, 7:58 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.